Article Text

Download PDFPDF

Chemotherapy-induced Sweet’s syndrome in a patient with recurrent laryngeal carcinoma
Free
  1. Mahmoud Abdelnabi1,2,
  2. Cristina Morataya1,
  3. Annia Cavazos1 and
  4. Michelle Tarbox3
  1. 1Internal Medicine Department, Texas Tech University Health Sciences Center, Lubbock, Texas, USA
  2. 2Cardiology and Angiology Unit, Clinical and Experimental Internal Medicine Department, Alexandria University Medical Research Institute, Alexandria, Egypt
  3. 3Dermatology Department, Texas Tech University Health Sciences Center, Lubbock, Texas, USA
  1. Correspondence to Dr Mahmoud Abdelnabi; mahmoud.hassan.abdelnabi{at}outlook.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Description

A man in his 60s, who used to smoke at least one pack a day for more than 50 years, with a previous history of intravenous drug use, multiple tattoos and a medical history of hypertension, hypothyroidism, chronic latent hepatitis C virus (HCV) infection (no previous treatment was received), recurrent laryngeal squamous cell carcinoma (SCC) status post total laryngectomy and neck irradiation. Surgery was complicated with a pharyngocutaneous fistula repaired with a deltopectoral flap. Four months later, adjuvant chemotherapy (docetaxel/carboplatin-based regimen) was started. Three days after receiving the first cycle of adjuvant chemotherapy, he complained of an itchy rash that started on his neck and expanded to his face, chest and back that did not respond to topical emollients or topical steroids. On examination, there were 4–6 mm erythematous, exophytic papules and pustules on his face, neck, shoulders, upper chest and back (figure 1). Laboratory work-up was unremarkable including a negative HIV screen. The dermatology department was consulted, and chemotherapy-induced drug reaction versus Sweet’s syndrome versus less likely disseminated skin infection was the main differential diagnosis. A skin biopsy showed diffuse neutrophilic infiltrates consistent with Sweet’s syndrome (figure 2). He was started on high-dose steroids with gradual improvement of his skin lesions. He was discharged with plans to taper his steroid dose as an outpatient.

Figure 1

Erythematous, exophytic papules and pustules on his face, neck, upper chest, back and shoulders.

Figure 2

Skin biopsy sections display focal Parakeratosis overlying a moderately spongiotic epidermis. Within the dermis, there is a dense interstitial infiltrate comprised predominantly of neutrophils and lymphocytes. In the centre portion of the specimen, a disrupted follicular structure is present.

Drug-induced Sweet’s syndrome is a hypertensive reaction characterised by abrupt onset of painful erythematous nodules, papules and plaques or pustular dermatosis usually affecting the face, neck and upper extremities, histopathological evidence of dense neutrophilic dermal infiltrates without evident leucocytoclastic vasculitis, a temporal relation between drug ingestion and clinical presentation and resolution of symptoms after drug withdrawal or treatment with systemic corticosteroids. Fever is the most frequent clinical sign of Sweet’s syndrome and may precede skin lesions by a day or weeks but fever in 10%–20% of cases may be absent. Corticosteroids are the standard treatment, and clinical improvement can be seen within days. Rarely, in cases of corticosteroids failure, other alternative therapies such as dapsone, potassium iodide, colchicine, indomethacin, clofazimine, α-interferon, naproxen and ciclosporin can be used.1 We present a case of drug-induced Sweet’s syndrome in a man with a known solid tumour diagnosis. There was a temporal relationship between chemotherapy exposure and the abrupt asymmetrical onset of erythematous nodules. He had no prior history of exposure to the inciting chemotherapy regimen or granulocyte colony-stimulating factor treatment. On review of his medications, he had not been exposed to other medications associated with Sweet’s syndrome.2 Local bacterial infection of the lesions was also ruled out by negative tissue culture. Sweet’s syndrome could also present as a manifestation of disease recurrence or as a paraneoplastic finding of established cancer.1 Sweet’s syndrome is mostly associated with haematological malignancies or if present in solid cancer, it is mostly associated with adenocarcinoma.3 This patient had a history of recurrent laryngeal cancer recurrence, yet the onset of the rash coincided with drug initiation. To the best of our knowledge, this is the first case of Sweet’s syndrome associated with carboplatin/docetaxel chemotherapy in a patient with head and neck SCC.

Learning points

  • Drug-induced Sweet’s syndrome is characterised by abrupt onset of painful erythematous rash, dense neutrophilic dermal infiltrate without vasculitis, a temporal relation between drug ingestion and clinical presentation, and resolution of symptoms after drug withdrawal or corticosteroid therapy.

  • Corticosteroids are the mainstay of treatment, in resistant cases, alternative therapies such as dapsone can be used.

  • To the best of our knowledge, this is the first case of Sweet’s syndrome associated with carboplatin/docetaxel chemotherapy.

Ethics statements

Patient consent for publication

Acknowledgments

The authors would like to thank Dr Judy Lalmuanpuii assistant professor of Internal Medicine in the Internal Medicine Department at Texas Tech Health Science Center for her supervision and guidance in managing the patient while admitted in the hospital.

References

Footnotes

  • Twitter @M_H_Abdelnabi

  • Contributors MA, CM, AC, MT wrote the manuscript draft MA, MT revised the manuscript. All the authors approved the final version of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.